Ask a doctor

Will I Receive an Initial Breakout from Sprinolactone?

Will I receive an initial breakout when I start Spriolactone for my hormonal acne? I have slightly elevated testosterone. My derm said no I won't. But I've read a ton of reviews and a bunch of women say they had a horrible breakout for 2 months! Why would it cause a breakout if it block androgens? I'm starting on 25mg twice a day.

Doctor Answers (1)

Very unlikely

+2

You are very unlikely to see an initial breakout from initiation of spironolactone therapy.  Realize that with hormonal acne, you are dealing with a disease that has cyclical fluctuations, so there is certainly a possibility that you could have a cyclical flare before the spironolactone begins to benefit you, but the medication itself is not generally associated with a "worse before it gets better" phenomenon.


Mobile Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.